Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 63, NWS Lincoln, IL

May 8, 2003Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2003, 10:17 PM CDT for Knox County, Illinois. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 10:17 PM CDT (03:17 UTC)
Expired
May 8, 2003, 11:15 PM CDT
In force
58 min
Issued by
NWS Lincoln, IL
Area
Counties, with a storm outline in the text

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 75 km from the middle of the area, began a volume at 03:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:10 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2003-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2003-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 213 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
213 m²/s²
0-3 km storm-relative helicity
483 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KILX 090317 CCA
SVRILX
ILC095-090415-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION
NATIONAL WEATHER SERVICE LINCOLN IL
1016 PM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KNOX COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 1115 PM CDT

* AT 1016 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM ALTONA TO 6 MILES EAST OF
  ABINGDON...OR FROM 13 MILES WEST OF KEWANEE TO 13 MILES SOUTH OF
  GALESBURG...MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  YATES CITY
  WILLIAMSFIELD

LARGE HAIL IN EXCESS OF 2 INCHES WILL ACCOMPANY THIS DANGEROUS STORM.
MOVE INDOORS AND STAY AWAY FROM WINDOWS. ABANDON CARS AND MOBILE
HOMES IF YOU ARE IN THE WARNED AREA.

REPORT SEVERE WEATHER OR ANY STORM DAMAGE TO YOUR LOCAL ESDA...OR THE
NEAREST LAW ENFORCEMENT AGENCY...FOR RELAY TO THE NATIONAL WEATHER
SERVICE. STAY TUNED FOR LATER STATEMENTS.

LAT...LON 4114 9043 4073 9044 4073 9001 4116 9001

$$

GOETSCH

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:00 PM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, May 8, 9:00 PM CDT, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
900 PM CDT THU MAY 8 2003

EARLIER SEVERE STORMS HAVE PUSHED EAST OF THE AREA...HOWEVER ANOTHER
ROUND IS TAKING SHAPE OVER NORTHEAST MISSOURI AND WESTERN ILLINOIS.
WARM FRONT EXTENDS FROM LOW PRESSURE OVER KANSAS THROUGH SOUTHERN
MISSOURI AND SOUTHERN ILLINOIS. ABOVE THE COOL DOME TO THE NORTH OF
THE FRONT...PROFILERS ARE SHOWING 30 TO 40 KT SOUTHERLY WINDS
TRANSPORTING MOIST AND UNSTABLE AIR INTO ILLINOIS. THEREFORE...THE
ENVIRONMENT OVER THE AREA WILL REMAIN RIPE FOR SEVERE STORMS. MOST
OF THE STORMS OVER CENTRAL ILLINOIS SHOULD BE ELEVATED...SO LARGE
HAIL WILL BE THE PRIMARY THREAT. WILL CONTINUE CATEGORICAL WORDING
OF PRECIPITATION FOR OVERNIGHT.  ..04..

.ILX...NONE.
Hazardous weather outlook, May 8, 12:39 PM CDT, 9 hours 38 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-091100-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1239 PM CDT THU MAY 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THROUGH THIS EVENING. CURRENT INDICATIONS SUGGEST
THE MAIN SEVERE WEATHER THREAT IN THIS AREA WILL BE BETWEEN THE
HOURS OF NOON AND MIDNIGHT. LOW PRESSURE OVER EASTERN COLORADO THIS
MORNING IS EXPECTED TO SHIFT NORTHEAST INTO SOUTHWESTERN MINNESOTA
BY DAYBREAK FRIDAY. A WARM FRONT STRETCHED EAST OF THE LOW WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT FROM ACROSS
MISSOURI AND THE SOUTHERN HALF OF ILLINOIS THIS AFTERNOON...THEN
SHIFT NORTHWARD THIS EVENING AND INTO THE OVERNIGHT HOURS. THE RISK
OF SEVERE WEATHER WILL BE FOUND ACROSS CENTRAL AND SOUTHEASTERN
ILLINOIS THIS AFTERNOON AND INTO THE EARLY EVENING HOURS...LIFTING
INTO NORTHERN ILLINOIS AROUND MIDNIGHT. THE MAIN SEVERE WEATHER
THREAT WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS ANOTHER RISK OF SEVERE WEATHER ACROSS CENTRAL AND SOUTHEAST
ILLINOIS SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER AREA OF LOW
PRESSURE WILL DEVELOP ACROSS THE SOUTHERN PLAINS SATURDAY MORNING.
THIS LOW WILL MOVE NORTHEASTWARD...BRINGING A WARM FRONT NORTH INTO
ILLINOIS LATER IN THE DAY. THUNDERSTORMS ARE EXPECTED TO DEVELOP
ALONG THIS FRONT AS IT MOVES NORTH THROUGH ILLINOIS SATURDAY
AFTERNOON SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION MAY BE NEEDED AGAIN SATURDAY AND SATURDAY NIGHT
ACROSS ALL OF CENTRAL AND SOUTHEAST ILLINOIS.

&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:

HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)

BYRD

In the hours before

Local storm report, May 8, 5:28 PM CDT, 4 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
528 PM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    4 N XENIA                 IL   TORNADO
05/08/03   CLAY                           REPORTED BY ESDA.

GEELHART
Special weather statement, May 8, 6:14 PM CDT, 4 hours 3 minutes before
ILZ029-031-036>038-040>057-061>063-090000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
614 PM CDT THU MAY 8 2003

...TORNADO WATCH CANCELED FOR MUCH OF CENTRAL ILLINOIS...

THE TORNADO WATCH THAT WAS IN EFFECT FOR MUCH OF CENTRAL ILLINOIS
HAS BEEN CANCELED. THIS GENERALLY AFFECTS AREAS NORTH OF A
JACKSONVILLE TO MATTOON LINE. WHILE ISOLATED SEVERE THUNDERSTORMS
MAY OCCUR THROUGH 730 PM...NO WIDESPREAD SEVERE WEATHER IS EXPECTED
AT THE CURRENT TIME IN THIS AREA.

THE FOLLOWING COUNTIES REMAIN IN THE WATCH UNTIL 9 PM.
EFFINGHAM...JASPER...CRAWFORD...CLAY...RICHLAND...AND LAWRENCE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

GEELHART
Local storm report, May 8, 6:30 PM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
630 PM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0557 PM    LINCOLN                   IL   .75 INCH HAIL
05/08/03   LOGAN                          REPORTED BY ESDA.

MILLER
Local storm report, May 8, 7:29 PM CDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
729 PM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    2 W FLORA                 IL   WIND DAMAGE
05/08/03   CLAY                           3 FOOT DIAMETER TREE DOWN.
                                          REPORTED BY ESDA.

0437 PM    5 S FLORA                 IL   WIND DAMAGE
05/08/03   CLAY                           GARAGE DOOR...CARPORT AND
                                          DOG PEN DAMAGED. REPORTED
                                          BY ESDA.

0437 PM    FLORA                     IL   WIND DAMAGE
05/08/03   CLAY                           2 X 4 BLOWN INTO THE SIDE
                                          OF A HOME. SHINGLES TORN
                                          OFF TRAILER ROOF. REPORTED
                                          BY ESDA.

MILLER/GEELHART
Local storm report, May 8, 10:02 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1002 PM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0921 PM    2 SE RUSHVILLE            IL   1.75 INCH HAIL
05/08/03   SCHUYLER                       REPORTED BY SHERIFFS DEPT.

0920 PM    BROWNING                  IL   .88 INCH HAIL
05/08/03   SCHUYLER                       REPORTED BY SHERIFFS DEPT.

0928 PM    4 SE RUSHVILLE            IL   1.00 INCH HAIL
05/08/03   SCHUYLER                       REPORTED ON ROUTE 67
                                          BETWEEN RUSHVILLE AND
                                          BEARDSTOWN BY SHERIFFS
                                          DEPT.

0930 PM    1 NW BEARDSTOWN           IL   1.75 INCH HAIL
05/08/03   SCHUYLER                       REPORTED BY SCHUYLER
                                          COUNTY SHERIFFS DEPT.

0936 PM    BROWNING                  IL   1.00 INCH HAIL
05/08/03   SCHUYLER                       REPORTED BY SHERIFFS DEPT.

GEELHART
Local storm report, May 8, 10:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
1006 PM CDT THU MAY 8 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1003 PM    HAVANA                    IL   1.75 INCH HAIL
05/08/03   MASON                          REPORTED JUST EAST OF
                                          HAVANA BY SHERIFFS DEPT.

GEELHART

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 8:50 PM CDTSevere Thunderstorm WarningILXSchuyler55 min
May 8, 9:15 PM CDTSevere Thunderstorm WarningILXKnox60 min
May 8, 9:17 PM CDTSevere Thunderstorm WarningILXCass43 min
May 8, 9:32 PM CDTSevere Thunderstorm WarningILXFulton, Mason58 min
May 8, 10:09 PM CDTSevere Thunderstorm WarningILXTazewell66 min
May 8, 10:16 PM CDTSevere Thunderstorm WarningILXKnox59 min
May 8, 10:18 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott57 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningILXMason45 min
May 8, 10:30 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Stark60 min
May 8, 10:51 PM CDTSevere Thunderstorm WarningILXMenard, Sangamon54 min
May 8, 10:53 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford52 min
May 8, 11:09 PM CDTSevere Thunderstorm WarningILXLogan51 min
May 8, 11:19 PM CDTSevere Thunderstorm WarningILXMcLean71 min
May 8, 11:36 PM CDTSevere Thunderstorm WarningILXDeWitt39 min
May 8, 11:42 PM CDTSevere Thunderstorm WarningILXMacon48 min
May 9, 12:00 AM CDTSevere Thunderstorm WarningILXPiatt30 min
May 9, 12:08 AM CDTSevere Thunderstorm WarningILXChampaign52 min
May 9, 12:33 AM CDTSevere Thunderstorm WarningILXVermilion42 min
May 9, 6:10 PM CDTSevere Thunderstorm WarningILXMorgan, Scott65 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.